Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2018, 7:09 PM CDT for Crawford County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2018, 7:09 PM CDT (00:09 UTC)
- Expired
- Jun 11, 2018, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, IA
The radar
The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:42 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
496
WUUS53 KDMX 120009
SVRDMX
IAC047-120045-
/O.NEW.KDMX.SV.W.0137.180612T0009Z-180612T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
709 PM CDT MON JUN 11 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Crawford County in west central Iowa...
* Until 745 PM CDT.
* At 709 PM CDT, a severe thunderstorm was located near Ute, or 16
miles west of Denison, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Schleswig, Dow City, Charter Oak, Kiron, Ricketts and Arion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
LAT...LON 4221 9567 4221 9530 4186 9548 4186 9554
4191 9567
TIME...MOT...LOC 0009Z 206DEG 26KT 4199 9566
HAIL...1.00IN
WIND...60MPH
$$
Ansorge2 follow-up statements
970
WWUS53 KDMX 120020
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
720 PM CDT MON JUN 11 2018
IAC047-120045-
/O.CON.KDMX.SV.W.0137.000000T0000Z-180612T0045Z/
Crawford IA-
720 PM CDT MON JUN 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN CRAWFORD COUNTY...
At 720 PM CDT, a severe thunderstorm was located near Ute, or 13
miles west of Denison, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Schleswig, Charter Oak, Kiron, Ricketts and Arion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
LAT...LON 4221 9567 4221 9530 4194 9544 4199 9567
TIME...MOT...LOC 0020Z 206DEG 26KT 4206 9561
HAIL...1.00IN
WIND...60MPH
$$
Ansorge599
WWUS53 KDMX 120042
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
742 PM CDT MON JUN 11 2018
IAC047-120051-
/O.EXP.KDMX.SV.W.0137.000000T0000Z-180612T0045Z/
Crawford IA-
742 PM CDT MON JUN 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CRAWFORD COUNTY WILL
EXPIRE AT 745 PM CDT...
The storm which prompted the warning has been replaced with a new
Severe Thunderstorm Warning. Therefore, this warning will be allowed
to expire.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
LAT...LON 4221 9567 4221 9530 4194 9544 4199 9567
TIME...MOT...LOC 0041Z 206DEG 26KT 4220 9552
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 11, 6:43 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Mon Jun 11 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 336 PM CDT Mon Jun 11 2018 Strong to severe thunderstorm development along with very heavy rain were the main focus of the forecast today into this evening across the western portion of the CWA. Leaned toward a blend of the latest HRRR/ESRL HRRR and RAP for timing of convection into the western edges of the CWA this afternoon into tonight. A warm front extended south-southeast from a surface low in southeast SD before extending more eastern over far southern Iowa with a sharp cold front cutting south across eastern Nebraska into Kansas will be the focus of severe weather later today. A few storms continue to fester along the warm front from around Atlantic to Winterset, but remain sub-severe attm. In the warm sector over southwest to western Iowa, very moist and unstable atmosphere as surface temps in the lower 90s and surface dew points in the lower 70s across this area. OAX 19z observed special sounding indicating a classic loaded gun sounding with a decent hodograph suggestion plenty of speed and direction shear in the lower levels. LCL heights range from around 500-1000m, steep low to mid-level lapse rates, very high surface based CAPE, and significant effective helicity ranging as high as 200 m2/s2 along and southwest of the warm front in southern Iowa. The helicity, along with high sigtor and supercell parameters, increases through the rest of the afternoon. Timing of severe convection into the CWA looks to be late in the day, more likely past 22z to 23z in the far west to southwest and possibly even later. Only concern is if current weak convection along the warm front releases an outflow boundary providing another trigger mechanism for storms to develop. The instability gradient follows along with the warm front orientation and any storms that develop are likely to follow this gradient into the southern portions of Iowa. Certainly concerned with the tornadic threat over the far west-central to southwest Iowa as well as the large hail and damaging wind threat through around 02-03z, but storms are anticipated to persist into the late evening. The other potential is very heavy rain with warm layer cloud depths topping out over 14kft and precipitable water values over 1.50 inches and weak Corfidi vectors nearly lined up with the storm motion tonight. Certainly some training is possible late tonight into the overnight hours as well as the very efficient rain producers leading to the potential for flash flooding. .LONG TERM.../Tuesday night through Monday/ Issued at 336 PM CDT Mon Jun 11 2018 Wednesday night into Thursday, a quick moving shortwave will bring another round of storms with heavy rain by the early morning hours Thursday. Certainly looking better potential for heavy rain event that severe weather potential with the timing of the convection into the CWA. Otherwise, the main focus of the extended period was on the hot and humid weather conditions late this week into the weekend. No significant change to the ongoing forecast with only a minor tweak to the maximum temperatures on Friday. With the recent rainfall and the crops likely in becoming fully mature, the added low level moisture into the atmosphere is concerning for the heat index values Friday through Sunday. Each day, heat index values top out over 100 degrees. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 644 PM CDT Mon Jun 11 2018 Main aviation concern will be with front moving across the state with widespread convection this evening. Will see restrictions to both ceilings and visibilities in and around the thunderstorms with general MVFR ceilings across much of the area otherwise. Will continue to see MVFR to IFR ceilings late tonight into Tuesday morning before some improvement by afternoon as drier air enters the state from the northwest. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Cogil
Hazardous weather outlook, Jun 11, 3:55 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 PM CDT Mon Jun 11 2018 IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075- 081>086-092>097-122100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 355 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected to redevelop late this afternoon into tonight. A few severe storms may occur with large hail and damaging winds possible along with an isolated tornado. Heavy rainfall could occur with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered storms are possible at times from Wednesday night through Friday night. The best chance will be Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. IAZ027-028-039-122100- Butler-Bremer-Black Hawk- 355 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible tonight. A few severe storms may occur with large hail and damaging winds possible. Heavy rainfall could occur with any storms. River Flood Warnings are in effect along the Shell Rock and Cedar River basins. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered storms are possible at times from Wednesday night through Friday night. The best chance will be Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. FOWLE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 35 min |
| Jun 11, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 63 min |
| Jun 11, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 28 min |
| Jun 11, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 51 min |
| Jun 11, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 32 min |
| Jun 11, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Webster | 44 min |
| Jun 11, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 54 min |
| Jun 11, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 31 min |
| Jun 11, 9:14 PM CDT | Special Weather Statement | DMX | Clarke, Decatur, Ringgold, Union | 61 min |
| Jun 11, 9:28 PM CDT | Special Weather Statement | DMX | Dallas, Polk | 62 min |
| Jun 11, 10:03 PM CDT | Special Weather Statement | DMX | Clarke, Lucas, Wayne | 57 min |
| Jun 11, 10:07 PM CDT | Special Weather Statement | DMX | Jasper, Marion, Polk, Warren | 53 min |
| Jun 11, 10:26 PM CDT | Special Weather Statement | DMX | Story | 34 min |
| Jun 11, 11:04 PM CDT | Special Weather Statement | DMX | Mahaska, Marion, Monroe, Wapello | 56 min |
| Jun 12, 6:44 PM CDT | Special Weather Statement | DMX | Pocahontas | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.